One of the most common reasons for a sudden outbreak of moderate to severe adult acne is coming off the pill. But why does coming off the pill cause acne? I hear so many stories from women who had perfect skin until coming off the contraceptive pill, then all hell broke loose!
The contraceptive pill is such a controversial topic. For the past 50 years it’s been dished out by GPs left, right and centre to help women plan childbirth, reduce heavy menstrual bleeding, prevent menstrual migraines and of course, clear acne. I don’t know about you, but I was put on the pill when I was 15 after a few years of trying various prescription creams and antibiotics for my skin. Going on the pill was purely for skin control, my periods were never really a cause for concern. I wasn’t ever given an alternative and I was too young to ask the questions that needed to be asked. Fast forward 8 years later, I started becoming more aware of the toxins in everyday life and became curious about an alternative method of contraception – one that wasn’t going to mess with my hormones like the contraceptive pill.
So I came off the pill.
For me, my skin took a turn for the worst 3 months after coming off the pill but I’ve coached women who started breaking out anywhere between 2 months and 6 months post-pill. This delayed reaction is because the synthetic oestrogen from the contraceptive pill can take a while to fully leave your system before your real hormones begin to surface and potentially cause chaos.
If you’ve come off the pill and you’ve started breaking out, the answer is NOT going back on the pill. Going back on the pill will just suppress your symptoms until you come off the pill again. Unfortunately doctors don’t understand skin well enough to recommend the lifestyle changes that will actually work longterm – instead, they just cover the issue with a sticky plaster. When my skin and menstrual cycle were at their worst about 14 months after coming off the pill, I was told that my only option was to go back on the pill to ‘regulate my cycle’ and accutane for my acne.
Don’t think that the pill is the answer to your skin problems, it will only ever be a temporary fix.
Why does coming off the pill cause acne?
The pill switches your hormones off and stops you from ovulating, therefore preventing pregnancy. What happens when you don’t ovulate? You physically cannot make estradiol and progesterone – two essential hormones for skin health, sex drive, metabolism, emotions and so much more.
Unfortunately, the synthetic hormones found in the pill do nothing for your sex drive, metabolism and mood. According to one of my favourite hormone experts Lara Briden, true progesterone improves brain health when the synthetic progesterone ‘drospirenone’ causes depression. Birth control pills containing drospirenone include Beyaz, Gianvi, Loryna, Ocella, Safyral, Syeda, Yasmin, Yaz and Zarah. On the flip side, true estradiol improves insulin sensitivity where ethinylestradiol and levonorgestrel cause insulin resistance. Birth control pills containing ethinyl estradiol and levonorgestrel include Alesse, Aviane, Levite, Nordette, Ovranette, Portia, Zovia to name a few. A longer list can be found here
7 ways the the pill causes acne
It’s possible that nothing will happen to your skin in the months post-pill. On the other hand however, your body could go into total melt down as it tries to regain control and balance itself out. If you’re only staying on The Pill because you are terrified coming off The Pill will cause acne, then please don’t stress about it! There are plenty of things you can do to prepare your body for coming off the pill so that when you do decide to come off, you’ll sail through the danger zone without a blemish in sight! The most important thing to remember is, however bad your fears of acne are, the potentially harmful effects from staying on the contraceptive pill are far worse than the temporary side effects you may or may not get after coming off the contraceptive pill. So here goes, 7 ways the pill can cause acne:
The pill contains high amounts of synthetic hormones
If you’ve been put on a ‘skin friendly’ pill, then it’s likely that those pills will contain high amounts synthetic oestrogen and progestin (a synthetic form of progesterone). These synthetic hormones do not have the same effect within the body as our natural oestrogen and progesterone do. A woman’s natural cycle is composed of rising and falling levels of oestrogen and progesterone, however, when you take the contraceptive pill you are supplied and constant high level of synthetic oestrogen to trick your body into thinking it’s pregnant so another pregnancy cannot occur. All this excess oestrogen is highly toxic and a key reason behind pre-menstrual acne – it causes a hormonal imbalance known as oestrogen dominance/low progesterone.
The pill switches off your natural hormones
We are often told by health professionals that the contraceptive pill helps to ‘regulate hormones’. This is not the case and rather than regulating hormones, the contraceptive pill actually turns off hormones completely. The contraceptive pill completely switches off ovulation. You may think that you only need to ovulate as part of getting pregnant and starting a family but ovulation is actually a vital component to your overall hormonal health. Our bodies can only make progesterone through ovulation, so without ovulation our bodies become seriously low on progesterone and totally overwhelmed by all the excess oestrogen resulting in low libido, mood swings, pre-menstrual acne and other PMS symptoms.
The pill depletes your vitamin and mineral levels
Something that was never mentioned to me once in the 8 years I visited my GP for a routine check up every 3-6 months was that being on the contraceptive pill can cause serious nutrient deficiencies. Your body needs extra B (particularly B6) and C vitamins, selenium, zinc and magnesium to metabolise birth control pills efficiently so over the years it’s easy to develop severe nutrient deficiencies – especially as we generally struggle to get enough of these vitamins and minerals in our diet as it is! All these nutrients play a really important role within your menstrual cycle, therefore hormone balance. If you’ve been on the contraceptive pill for a long time, you will likely be deficient in some or all these nutrients which can cause problems when you do decide to come off the pill.
The pill destroys your gut flora
There’s evidence to suggest that the contraceptive pill could have a permanent, devastating impact on your beneficial gut flora which could leave your digestive tract vulnerable to an increasing amount of pathogens (bad bacteria). When the gut health is compromised it has a huge effect on hormone regulation and detoxification so it’s vital that you support your gut with good quality probiotics to reduce your risk of developing Candida, constipation, SIBO (Small Intestine Bacteria Overgrowth) and Leaky Gut Syndrome. The longer you’ve been on the pill, the bigger impact it could have on your gut health.
The pill can cause insulin resistance
It’s not unusual to assume that because the pill contains hormones, it will work in harmony with your natural hormones to create balance… This is not the case and the synthetic hormones that are found in the contraceptive pill are not an exact mimic of your bodies own natural hormones! Synthetic oestrogen may work similarly to our natural oestrogen by stimulating our oestrogen receptors but that’s about it! In fact, some of the hormones found in contraceptive pills have been show to do the complete opposite of what our natural hormones do! As I briefly mentioned earlier, one of our body’s natural oestrogen, estradiol, improves insulin sensitivity but studies have shown that the synthetic oestrogen ethinyl estradiol decreases insulin sensitivity and encourages insulin resistance making it a bad choice for those looking to reduce the symptoms of PCOS or acne – two conditions that are aggravated by insulin resistance.
The pill could cause ‘pill induced PCOS’
While you’re on the pill you don’t ovulate as the pill tricks your body into thinking that it’s pregnant therefore suppressing ovulation completely. Most women’s periods will resume quite soon after coming off the pill but for some, ovulation suppression and menstrual irregularity can persist for months or even years. As “Pill Induced PCOS” is term used in the natural health sector, a GP will probably tell you there’s no such thing, yet it’s a condition that cannot be ignored. It’s becoming more and more common for women to be diagnosed with PCOS within 2 years of coming of the contraceptive pill when they had little to no symptoms of PCOS prior to starting the contraceptive pill.
The pill messes with sebum production
Synthetic oestrogen ethinyl estradiol can be found in common contraceptive pills such as Yasmin, Microgynon 30, Dianette, Rigevidon and Cilest to name a few, and is often prescribed for those who struggle with acne. Ethanol estradiol based contraceptive pills are prescribed for acne because they reduce sebum production. Sounds great right? But unfortunately, this is just a temporary mask while you’re on the pill and as soon as you come off it, your oil glands will fight back and start over producing sebum to compensate… meaning your skin will often breakout worse than it ever did before in the months after coming off the pill.
So what have we learnt? Not only does the pill stop our ovaries from working and producing the essential hormones we need to thrive as women. But certain types of birth control pills can also cause insulin resistance, crazy oil glands, gut problems and mineral deficiencies – all of which as a total nightmare for acne!
Stay tuned for my next post where I’ll be sharing my top tips on how to safely come off the pill without breaking out.
Peace, Love & Clear Skin